Gastrointestinal toxicity during therapy with 5-fluorouracil
Ya.A. Yakimenko, V.V. Kutukov, V.V. Antonyan, M.A. Gaziev
Astrakhan State Medical University, Astrakhan, Russia
Background. Anticancer therapy is one of the main ways to treat cancer patients. However, little attention is paid to maintenance therapy in this category of patients. One of the main drugs used in the fight against malignant tumors is 5-fluorouracil. But along with a positive cytotoxic effect, 5-fluorouracil-containing regimens have a negative effect on the mucosa of the gastrointestinal tract, which often leads to the need to replace or cancel drugs, thereby reducing the effectiveness of treatment.
Objective. Improvement of understanding of the possibility of toxicity during treatment with 5-fluorouracil in patients with malignant tumors of various localizations and the factors that aggravate their course, as well as to highlight the problem.
Methods. The search for publications by keywords was carried out in the PubMed, Google Scholar, eLibrary.ru databases and Russian specialized journals related to therapy, surgery, gastroenterology, oncology for the period from 2010 to 2022.
Results. An analysis of the literature allowed to conclude that the risk of damage to the gastrointestinal mucosa during the use of chemotherapy with 5-fluorouracil is very high and reaches 30-40%. In addition, there are many factors that can complicate the course of this undesirable phenomenon. These include the advanced age of patients, the presence of serious comorbidity and postoperative complications in patients, as well as Helicobacter pylori infection. The lack of recommendations for the prevention and treatment of damage to the mucous membrane of the stomach and intestines during the use of chemotherapy remains a serious problem in modern medical practice.
Conclusion. Gastrointestinal toxicity in the form of mucositis against the background of the use of 5-fluorouracil by patients with malignant neoplasms of various localizations deserves close attention. The presence of this undesirable phenomenon in a patient requires immediate therapy, because it will improve the long-term results of the treatment of the underlying disease and ensure a high quality of life for the patient.
About the Autors
Corresponding author: Yaroslavna A. Yakimenko, PhD Student, Department of Oncology and Radiation Therapy, Astrakhan State Medical University, Astrakhan, Russia; email@example.com